Millions of people take antidepressant medications like escitalopram (Lexapro), citalopram (Celexa), fluoxetine (Prozac), paroxetine (Paxil) or sertraline (Zoloft). These are known as SSRIs (selective serotonin reuptake inhibitors). People get so used to taking their medicine they may not think twice about adding another drug, especially if it is something that seems innocuous, like cough medicine. But we worry about an often misdiagnosed condition called serotonin syndrome when such drugs are combined. Here is just one story:

Serotonin Syndrome?

Q. I take Lexapro for depression. I’ve been fighting colds for weeks, and to treat my cold symptoms, I started taking Robitussin DM cough syrup.

A few days ago, I began to experience some strange hot/cold/tingly sensations in my legs and arms. This has happened only once before, about a year ago, right after my doctor increased my dose of sertraline. (At that time, I also had muscle spasms along with the weird sensations.)

This problem went away when the doctor dropped the dose of sertraline and then switched me to Lexapro. I’ve read about serotonin syndrome and I think that’s what I had. I assume the similar symptoms I’m experiencing now are due to a drug interaction of cough syrup with Lexapro. Is that possible?

A. Antidepressants like sertraline (Zoloft) and escitalopram (Lexapro) affect levels of the neurotransmitter serotonin. So can the cough suppressant dextromethorphan (the DM in your cough syrup). Combining the two may result in serotonin syndrome (Primary Care Companion for CNS Disorders, vol. 14, no. 6, 2012; BMJ Case Reports, Aug. 7, 2017).

Symptoms of Serotonin Syndrome:

Symptoms of serotonin syndrome can include fever, sweating, rapid heart rate, flushing, high blood pressure, nausea and diarrhea. People may also experience anxiety, agitation and confusion, muscle twitching, tremor and shivering.

The strange sensations you describe have also been reported occasionally as part of this potentially dangerous syndrome (British Journal of Clinical Pharmacology, Dec. 2004).

Before taking other OTC medicines, be sure to ask the pharmacist if there might be an interaction with your antidepressant.

Learn More About Serotonin Syndrome:

We are especially sensitive to this topic because we lost someone we loved as a result of serotonin syndrome. This is not an arcane academic topic for us. Here is a link to the story about the tragedy that took Joe’s mother.

Antidepressant Interactions Can Be Deadly

We suspect that serotonin syndrome is frequently misdiagnosed. Always ask about drug interactions when adding a new medicine to the mix. And even something as seemingly simple as a cough remedy might be enough to trigger a dangerous reaction.

Related Book from Our Store

Watch a brief welcome from Joe & Terry

Your browser doesn't support HTML5 video.